Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 286, NWS Wichita, KS

August 27, 2003Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 27, 2003, 3:51 PM CDT for Montgomery County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 3:51 PM CDT (20:51 UTC)
Expired
Aug 27, 2003, 4:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 272051
SVRICT
KSC125-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 445 PM CDT.

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TYRO...OR ABOUT 9 MILES WEST OF
  COFFEYVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR DEARING AROUND 400 PM CDT...
  7 MILES NORTHWEST OF COFFEYVILLE AROUND 405 PM CDT...
  NEAR INDEPENDENCE AROUND 420 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY COUNTY UNTIL 445 PM CDT.

LAT...LON 3700 9595 3701 9569 3707 9552 3728 9579

$$

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:20 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 27, 3:20 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED AUG 27 2003

PRELIM NUMBERS...

FCSTID =   19
ICT   72  97  70  85 /  10  10  50  50
HUT   70  98  68  84 /  10  10  50  50
EWK   71  98  69  84 /  10  10  50  50
EQA   71  97  70  85 /  20  10  50  50
WLD   72  97  71  85 /  20  10  50  60
RSL   68  98  65  82 /  10  30  40  20
GBD   69  98  66  83 /  10  20  50  30
SLN   71  99  66  83 /  10  20  50  30
MPR   70  98  68  84 /  10  10  50  50
CFV   72  97  71  85 /  20  10  50  60
CNU   71  97  70  85 /  20  10  50  50
K88   71  97  70  85 /  20  10  50  50

-----------------------------------------------------------------
245 PM CDT WED AUG 27 2003

BIG STORY IS THE EXPECTED COOLDOWN FOR HOLIDAY WEEKEND, ALONG WITH
DECENT CHANCE OF WIDESPREAD RAINFALL THURS NIGHT-SAT.

WEAK WAVE OVER ERN/CTRL KS MAY PRODUCE FEW EVNG SHWRS...MAINLY IN SE
KS.  WILL MONITOR TRENDS DURING AFTERNOON...BUT CURRENTLY PLAN LOW
POPS FOR FAR SRN/ERN COUNTIES IN FORECAST AREA...DRY ELSEWHERE.

BIG CHANGES FOR FRI-MON.  WATER VAPOR LOOP TELLS THE STORY...WITH
LARGE VORTEX OVER NE PACIFIC...WILL DEVELOP RIDGING OVER WRN
CANADA...AND REINFORCE TROUGH OVER ERN CANADA.  MODELS DEVELOP
DECENT HIGH PRESSURE OVER MT...WITH PUSH OF COOL AIR SOUTHWARD TO
CTRL PLAINS.  MODELS SIMILAR IN SHOWING COLD FRONT MOVING ACROSS
CTRL/SRN KS THURS NIGHT OR FRIDAY.  SO CONFIDENCE FAIRLY HIGH THAT
THE COOLER AIR WILL MAKE IT TO OUR FORECAST AREA.  WAVES IN WEAK SRN
STREAM EXPECTED TO SET UP OVERRUNNING PATTERN ACROSS SRN KS/NRN OK
JUST BEHIND SURFACE FRONT.  THIS SHOULD FAVOR DECENT AREA OF
PRECIPITATION FRI/SAT.  BEST CHANCE WILL BE IN SRN KS BY FRI...WITH
CHANCES LOWER FURTHER NORTH.

AS FOR TEMPS...I DONT BUY THE LOWER TEMPS IN MOS GUIDANCE FOR
TOMORROW.  LOW-LEVEL THICKNESS FIELDS SUPPORT AT LEAST UPR 90S.
COULD BE SOME COMPRESSIONAL WARMING WITH SW WINDS JUST AHEAD OF
SURFACE FRONT.  HIGHS WILL DEPEND ON CLOUD COVER...CURRENTLY
ANTICIPATE ENOUGH SUN FOR HIGHS TO AT LEAST REACH UPR 90S.

AS FOR FRIDAY/SATURDAY...VERY DIFFICULT...IF WE HAVE WIDESPREAD
CLOUDS AND SOME PCPN, COULD BE MID 70S (PRETTY CLOSE TO RECORD MIN
MAXES, WHICH ARE IN LOWER 70S IN SRN KS)...WITH ENOUGH SUN WED BE
85-90 FRI/ABOVE 80 SAT.  ANTICIPATE BAND OF OVERRUNNING CLOUDS/PCPN
ACROSS SRN HALF OF KS N OF COLD FRONT.  FOR THIS PACKAGE, WILL GO
WITH L/M 80S FRI...M/U 70S SAT...WHICH IS CLOSE TO SURROUNDING
OFFICES.  MORE EXTENSIVE CLOUDINESS/PCPN COULD LEAD TO LOWER HIGH
TEMPS THAN FOST...NEXT SHIFT NEEDS TO CONSIDER THIS WITH NEXT FULL
MODEL RUN.

WILL DRY THINGS OUT SUN/MON...LOOKS LIKE GREAT HOLIDAY WEATHER-WISE
WITH BELOW NORMAL TEMPERATURES.

WILL TRY TO GET PRELIM NUMBERS OUT BEFORE 330 PM...

WOLF

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 27, 5:42 AM CDT, 10 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-281030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND
THIS EVENING. THE COVERAGE OF ANY STORMS THAT FORM IS EXPECTED TO BE
ISOLATED. HOWEVER, THE STORMS WILL BE CAPABLE OF BRIEFLY PULSING UP
TO SEVERE LEVELS, WITH DAMAGING MICROBURST WINDS AS THE MAIN THREAT.

HEAT INDICES OF AROUND 100 DEGREES ARE EXPECTED BETWEEN 2 PM AND 7
PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT IS FORECAST TO MOVE VERY SLOWLY ACROSS THE REGION
FRIDAY INTO SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS AS
EARLY AS THURSDAY NIGHT. HOWEVER THE BEST CHANCES WILL BE FRIDAY
THROUGH SATURDAY. THE FRONT APPEARS TO BE RELATIVELY STRONG,
SO SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, DUE
TO THE ISOLATED NATURE OF ANY STORMS THAT DEVELOP.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Aug 27, 11:21 AM CDT, 4 hours 30 minutes before
KSZ072-280424-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1121 AM CDT WED AUG 27 2003

...COUNTY WIDE BURN BAN FOR ALLEN COUNTY HAS BEEN EXTENDED
THROUGH SEPTEMBER 2ND...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTHEAST KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR ALLEN COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 2ND. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN ALLEN COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

CHANCE
Special weather statement, Aug 27, 11:24 AM CDT, 4 hours 27 minutes before
KSZ067-280426-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT WED AUG 27 2003

...COUNTY WIDE BURN BAN FOR RENO COUNTY HAS BEEN EXTENDED
THROUGH SEPTEMBER 3RD...

DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR RENO COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 3RD. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN RENO COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

CHANCE
Local storm report, Aug 27, 12:44 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1244 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    SYLVAN GROVE              KS   60 MPH TSTM WIND GUST
08/26/03   LINCOLN                        REPORTED BY TRAINED
                                          SPOTTER

0550 PM    PAWNEE ROCK               KS   65 MPH TSTM WIND GUST
08/26/03   BARTON                         REPORTED BY TRAINED
                                          SPOTTER

CH

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.